Alert archive / Indiana / Flash Flood Warnings in 2019

Flash Flood Warning 48, NWS Indianapolis, IN

July 10, 2019Delaware County, Randolph County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jul 10, 2019, 9:42 PM EDT for Delaware County, Randolph County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2019, 9:42 PM EDT (01:42 UTC)
Expired
Jul 11, 2019, 12:45 AM EDT
In force
3 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

Counties Delaware County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 98 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2019-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2019-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

214 
WGUS53 KIND 110142
FFWIND
INC035-135-110445-
/O.NEW.KIND.FF.W.0048.190711T0142Z-190711T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
942 PM EDT Wed Jul 10 2019

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Northwestern Randolph County in east central Indiana...
  Southern Delaware County in east central Indiana...

* Until 1245 AM EDT.

* At 940 PM EDT, Doppler radar indicated heavy rain diminishing 
  across the warned area. Radar estimated 3 to 4 inches of rain had 
  fallen from Muncie east to Parker City.  Multiple water rescues 
  have taken place in Muncie this evening and numerous roads are 
  flooded and closed across eastern Delaware County. Flash flooding 
  is expected to continue through the rest of the evening.

* Some locations that will experience flooding include...
  Muncie, Yorktown, Parker City, Selma, Prairie Creek Reservoir and
  Ball State University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4027 8513 4008 8519 4008 8541 4012 8551
      4027 8549

$$

Ryan
1 follow-up statement
045 
WGUS73 KIND 110448
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
1248 AM EDT Thu Jul 11 2019

INC035-135-110457-
/O.EXP.KIND.FF.W.0048.000000T0000Z-190711T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph IN-Delaware IN-
1248 AM EDT Thu Jul 11 2019

...THE FLASH FLOOD WARNING FOR NORTHWESTERN RANDOLPH AND SOUTHERN
DELAWARE COUNTIES HAS EXPIRED...

The heavy rain has ended. Nuisance flooding may continue, and a 
flood advisory is now in place instead. Please continue to heed any 
remaining road closures.

LAT...LON 4027 8513 4008 8519 4008 8541 4012 8551
      4027 8549

$$

CP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 7:27 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 10, 7:27 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
727 PM EDT Wed Jul 10 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 400 PM EDT Wed Jul 10 2019

A cold front and upper level wave will move through the area this
evening, which may spark a few thunderstorms, some of which could
be strong. After the front leaves the area, high pressure will
largely be in control through the weekend into early next week,
with a mostly dry forecast and temperatures climbing back toward
the 90 degree mark by the weekend.

&&

.NEAR TERM /Tonight/...
Issued at 400 PM EDT Wed Jul 10 2019

Expect the cold front to steadily move through the area overnight.
There is ample instability in place but thus far aside from a
brief cell over the north side of Indy nothing has been able to
realize this instability. Should see at least a few storms develop
as the front moves into the area this evening, although downgrade
to marginal given the more widespread activity to our southwest
and the lack thus far of significant development upstream is
reasonable.

&&

.SHORT TERM /Thursday through Saturday/...
Issued at 400 PM EDT Wed Jul 10 2019

The short term should be dry throughout. Some models do want to
develop some QPF tomorrow afternoon as the tail end of the upper
wave moves through the area, but forecast soundings are fairly
strongly capped in the mid levels. Otherwise, high pressure will
be in control throughout the remainder of the short term and a dry
forecast will suffice. Temperatures will be near or slightly below
seasonal normals with less oppressive dewpoints for a couple of
days before temperatures start climbing back toward the 90s
over the weekend.

&&

.LONG TERM /Saturday Night through Wednesday/...
Issued at 241 PM EDT Wed Jul 10 2019

Mainly dry...warm and summer weather is expected during this
period.

ECMWF shows mainly ridging in place across Central Indiana through
the period along with broad high pressure in place from the deep
south across Indiana to the upper midwest. Models show mainly
subsidence in place across the area...but daytime heating could
lead to some isolated showers and storms but confidence is too low
to be worthy of a mention.

ECMWF does suggest the remnants of a tropical system perhaps
arriving within the Ohio Valley on Wednesday. Again confidence
here is low thus only a slight chc pops will be used for now.

&&

.AVIATION /Discussion for 110000Z TAF Issuance/...
Issued at 727 PM EDT Wed Jul 10 2019

VFR conditions expected throughout the period with the exception
of convection this evening.

Scattered convection tracking through central Indiana this evening
in advance of an approaching frontal boundary. The front will
swing through the area into the overnight with storms diminishing
by late evening or shortly thereafter. With convection remaining
relatively scattered...will carry a VCTS at all terminals through
the evening and add in tempo groups for more direct impacts to the
airports as needed.

Model soundings suggest potential for some clouds to linger until
the upper level trough axis passes the region by early afternoon.
Once that occurs the airmass will dry out with a layer of
subsidence advecting into the region with high pressure. Winds
will shift to northwest on Thursday and increase to around 10kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Nield
NEAR TERM...Nield
SHORT TERM...Nield
LONG TERM...Puma
AVIATION...Ryan
Hazardous weather outlook, Jul 10, 4:15 PM EDT, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
415 PM EDT Wed Jul 10 2019

INZ021-028>031-035>049-051>057-060>065-067>072-112015-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
415 PM EDT Wed Jul 10 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There will be a chance for storms tonight. A few storms
could be strong, mainly this evening.

Hazards: Damaging winds, lightning, brief heavy rainfall, small
hail from storms.

Timing: The best chances for strong storms will be through midnight.

Discussion: Hot humid air ahead of an approaching cold front will
provide the fuel for thunderstorm development tonight. A few strong
to severe storms will be possible through the evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Outlook: Heat index values to the mid 90s are possible from Sunday
onward during the afternoon and evening hours.

Discussion: A ridge of high pressure over the western and then
central U.S. will bring hot and humid conditions back to the area
late in the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed briefly this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Jul 10, 9:24 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
924 PM EDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     HEAVY RAIN       3 ESE FRANKFORT         40.26N 86.46W
07/10/2019  M2.75 INCH       CLINTON            IN   PUBLIC

            RELAYED BY WLFI FROM VIEWER.

&&

BHH
Local storm report, Jul 10, 9:34 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
934 PM EDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      4 S MICHIGANTOWN        40.27N 86.39W
07/10/2019                   CLINTON            IN   LAW ENFORCEMENT

            WIDESPREAD FLOODING IN THE EAST PORTION OF
            THE COUNTY. NO SPECIFIC LOCATIONS WERE ABLE
            TO BE GIVEN. WATER UP TO 8 TO 10 INCHES
            DEEP.

&&

BHH
Local storm report, Jul 10, 9:36 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
936 PM EDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     1 NE ELIZAVILLE         40.14N 86.36W
07/10/2019                   BOONE              IN   LAW ENFORCEMENT

            NUMEROUS TREES AND UTILITY LINES DOWN ACROSS
            THE EASTERN PORTION OF THE COUNTY. NO
            SPECIFIC LOCATIONS WERE ABLE TO BE PROVIDED.

&&

BHH
Local storm report, Jul 10, 9:38 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
938 PM EDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     TSTM WND GST     2 NW STRAUGHN           39.83N 85.32W
07/10/2019  M62 MPH          HENRY              IN   AMATEUR RADIO

&&

BHH
Local storm report, Jul 10, 9:39 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
939 PM EDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HEAVY RAIN       2 NW STRAUGHN           39.83N 85.32W
07/10/2019  M1.28 INCH       HENRY              IN   PUBLIC

            AMOUNT IN LESS THAN 30 MINUTES.

&&

BHH
Local storm report, Jul 10, 9:42 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
942 PM EDT WED JUL 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HEAVY RAIN       2 SE FRANKFORT          40.26N 86.48W
07/10/2019  M2.75 INCH       CLINTON            IN   PUBLIC

            RELAYED BY WXIN WTTV FROM VIEWER. LOCATION
            IS APPROXIMATE.

&&

BHH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:03 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton27 min
Jul 10, 10:09 PM EDTSpecial Weather StatementINDGreene51 min
Jul 10, 10:30 PM EDTAreal Flood WarningINDClinton, Tipton3 hr
Jul 10, 10:54 PM EDTSpecial Weather StatementINDLawrence51 min
Jul 10, 11:12 PM EDTAreal Flood AdvisoryINDGreene, Sullivan9 hr
Jul 11, 12:41 AM EDTAreal Flood AdvisoryINDDelaware, Henry, Randolph, Rush8 hr
Jul 11, 1:27 AM EDTAreal Flood AdvisoryINDClinton, Tipton7 hr
Jul 11, 2:09 AM EDTSpecial Weather StatementINDHendricks36 min
Jul 11, 2:43 AM EDTSpecial Weather StatementINDRush32 min
Jul 11, 2:45 AM EDTSpecial Weather StatementINDHendricks30 min
Jul 11, 3:49 PM EDTRiver Flood WarningINDHamilton, Madison3 hr

Nearby

Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.